Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Will missing Coumidin have any ill effects?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1992
Answered : 47 Questions
If a patient is on 5mg of coumidin and doesn't remember if he took his pill for the day...he's not sure if he lost it or if he took it with his other evening medications. His next INR is for Thursday.
Posted Tue, 8 May 2012 in Medicines and Side Effects
Answered by Dr. James M. Schwartz 8 minutes later

I am happy to answer your question.

Coumidin levels are reflected about 3 days after a dose. So a missed dose would be expected to cause a decrease in the INR and PT about 3 days from now. However, a single missed dose, couched in long term stability, might not change the INR/PT at all. Add to that the fact that the baseline risk of blood clots (which coumidin prevents) is very low - about 6% per year in the case of atrial fibrillation. So if my patient were to tell me this, I would advise them to not worry about it.

I hope this answers your question. Please feel free to follow up with any additional questions.

Dr. Schwartz
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor